Winter Storm, Star Valley
- When
- April 1, 12:00 AM MST to 1:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A quick-hitting storm system off the Pacific continued to produce heavy snowfall into the early morning hours of April 1. Snowfall around one foot was estimated in the Salt River Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A quick-hitting storm system off the Pacific continued to produce heavy snowfall into the early morning hours of April 1. Snowfall around one foot was estimated in the Salt River Range. Amounts in nearby Star Valley ranged from four to eight inches. This event began on March 31 (see March 2009 Storm Data).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 8:26 PM MST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 926 PM MDT TUE MAR 31 2009 .UPDATE... UPDATED FORECAST TO UPGRADE WINTER WEATHER ADVISORIES TO WINTER STORM WARNINGS FOR THE TETONS...STAR VALLEY AND SALT RIVER AND WYOMING RANGES TONIGHT. A HEAVY CONVECTIVE BAND OF SNOW POISED TO MOVE THROUGH WESTERN WYOMING BEFORE MIDNIGHT. AN OBSERVER IN THAYNE ALREADY REPORTING 5.5 INCHES BY 800 PM MDT AND HEAVY SNOW CURRENTLY FALLING ON TETON PASS. DECIDED TO LEAVE YELLOWSTONE AND JACKSON VALLEY IN AN ADVISORY WITH LESSER AMOUNTS REPORTED DURING THIS AFTERNOON AND EVENING. ALSO EXTENDED THE TIME-FRAME FOR THE WINTER WEATHER ADVISORIES FOR WEDNESDAY EAST OF THE DIVIDE. ALL MODEL SOLUTIONS POINTING TO AN ALL DAY EVENT...DIMINISHING DURING THE EARLY EVENING HOURS. && .PREV DISCUSSION... /ISSUED 421 PM MDT TUE MAR 31 2009/ SHORT TERM...TONIGHT THROUGH FRIDAY QUITE AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE THE REST OF THE WEEK. A STRENGTHENING TROUGH OVER IDAHO WILL CONTINUE TO DIVE SOUTHEAST AND CLOSE OFF OVER SOUTHWEST WYOMING. THE MODELS TEND TO AGREE ON THIS SCENARIO. TONIGHT...THE WEST NORTHWEST DIFFLUENT UPSLOPE FLOW AHEAD OF THIS SYSTEM WILL FAVOR THE FAR WEST FOR SNOWFALL SO WILL LET THE SNOW ADVISORY RIDE THROUGH 12Z WED FOR THE FAR WEST. SNOW HAS JUST BEGUN TO INCREASE AGAIN IN JAC WITH A SOLID AREA OF PRECIP IN EASTERN IDAHO POISED FOR THE FAR WEST. THIS PARTICULAR SOUTHEASTERLY STORM TRACK ROUGHLY FOLLOWING THE IDAHO WYOMING BORDER IS SHAPING UP TO BE ANOTHER CLASSIC PATTERN FOR LANDER AND THE EAST SLOPE OF THE WIND RIVER MOUNTAINS TO RECEIVE MORE SUBSTANTIAL SNOWFALL. THIS IS A QUICK MOVING SYSTEM SO 3 TO 6 INCHES OF SNOWFALL IS EXPECTED ACROSS THE LANDER FOOTHILLS AND 6 TO 10 INCHES IN A RELATIVELY SHORT PERIOD OF TIME FROM 12Z THROUGH 18Z WEDNESDAY AS DEEP NORTH NORTHEASTERLY UPSLOPE FLOW ENSUES. OTHER AREAS THAT FAVOR NORTHERLY UPSLOPE FLOW INCLUDING THE GREEN MTNS...CASPER/CASPER MOUNTAIN AS WELL AS THE OWL CREEK MTNS AND THERMOP SHOULD SEE SUBSTANTIAL SNOW AMOUNTS AS WELL. THE WIND RIVER BASIN INCLUDING RIVERTON SHOULD SEE A COUPLE OF INCHES OF SNOW WITH THE FRONTOGENESIS BEFORE THIS AREA GETS SHADOWED BY THE OWL CREEKS. DO NOT EXPECT WINTER STORM AMOUNTS LIKE WITH THE PAST COUPLE OF WEATHER SYSTEMS AS THIS PARTICULAR FAST MOVING WEATHER FEATURE WILL BE DIVING SOUTHEAST INTO A COLD POOL OF AIR AS OPPOSED TO A SCENARIO WHERE A WARM TROWEL LOCATED DOWNSTREAM. SOME AFTERNOON CONVECTION WITH THE COLD POOL ALOFT SHOULD PRODUCE SOME BONUS SNOW SHOWERS AFTER THE MAIN AREA OF SNOW EXITS TO THE SOUTHEAST. INCREASED POPS OVER SWEETWATER COUNTY CLOSER TO THE TRACK OF THE LOW WEDNESDAY. A SHORT LIVED RIDGE WILL PRODUCE A DRY MILDER DAY EAST OF THE DIVIDE THURSDAY. THE NEXT WEATHER SYSTEM ON THE FRONT END OF THE NEXT APPROACHING MAIN TROUGH WILL WEAKEN AS IT APPROACHES WYOMING BUT WILL STILL HAVE ENOUGH MOISTURE WITH IT AND ISENTROPIC UPGLIDE TO PRODUCE ANOTHER 6 TO 12 INCHES IN THE WESTERN MTNS AND 3 TO 6 INCHES IN THE WESTERN VALLEYS THU AND THU NT. THEN THE SHORTWAVE ON THE BACKSIDE OF THE TROUGH WILL BECOME MUCH MORE ORGANIZED AND BEGIN TO CLOSE OFF OVER THE GREAT BASIN AS IT BEGINS TO BECOME MORE NEGATIVELY TILTED. SNOWFALL FROM ISENTROPIC LIFT AND THEN JET DYNAMICS AND SOUTHERLY DIFFLUENT FLOW WILL INCREASE SNOWFALL OVER WESTERN...CENTRAL AND SOUTHERN WYOMING FRIDAY. THIS PARTICULAR WEATHER FEATURE IS SHAPING UP TO BE A POTENTIAL MAJOR SNOWSTORM FOR LATER PERIODS. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY GLOBAL MODELS CONTINUE TO DIG NEXT UPPER LOW ACROSS GREAT BASIN INTO FOUR CORNERS AREA FRIDAY BEFORE LIFTING IT INTO THE CENTRAL PLAINS SATURDAY. UPSLOPE NE FLOW WILL DEVELOP EAST OF THE DIVIDE FRIDAY WITH ANOTHER LIKELY ROUND OF SIGNIFICANT ACCUMULATING SNOWFALL OVER FAVORED AREAS...ESPECIALLY THE LANDER FOOTHILLS AND EAST SLOPES OF THE WIND RIVER MOUNTAINS FRIDAY AND SHIFTING INTO THE CASPER AREA FRIDAY NIGHT INTO SATURDAY. STRONG WIND AND SIGNIFICANT SNOWFALL WILL ALSO BE POSSIBLE OVER SWEETWATER COUNTY WITH THIS STORM. MAIN TREND OF MODELS IS TO SLOW THIS SYSTEM DOWN WITH BOTH GFS AND EC SHOWING STACKED LOW NEAR KS/CO BORDER 00Z SUNDAY. THUS UPSLOPE SNOWFALL LIKELY TO PERSIST ACROSS EASTERN ZONES WELL INTO SATURDAY IF THIS TREND CONTINUES. POPS TRENDED HIGHER IN THE EAST FOR SATURDAY WITH EXPECTATIONS THAT THESE WILL NEED TO BE RAISED SIGNIFICANTLY WITH HIGHER COLLABORATIVE CONFIDENCE IN THIS SOLUTION. FORECAST REFLECTS MORE OPS GFS AND GEFS MEAN MORE PROGRESSIVE SOLUTION AFTERWARDS WITH SHARP RIDGE BUILDING OVER AREA SUNDAY BUT FLOW REMAINS PROGRESSIVE WITH UPPER RIDGE MOVING INTO PLAINS MONDAY AS NEXT PACIFIC TROUGH MOVES INLAND. STRONG DOWNSTREAM RIDGE LIKELY TO RESULT IN MORE SPLITTING WITH THIS NEXT SYSTEM EARLY NEXT WEEK WITH MOST ENERGY UNDERCUTTING UPPER RIDGE. THIS SYSTEM EXPECTED TO BEGIN SPREADING PRECIPITATION INTO THE WEST MONDAY WITH ANOTHER ROUND OF UPSLOPE FLOW AND RAIN/SNOW EAST OF THE DIVIDE TUESDAY. AVIATION... STRONG UPPER LEVEL LOW WILL TRACK FROM NORTHERN IDAHO SOUTHEASTWARD ACROSS WESTERN WYOMING LATE TONIGHT AND THEN MOVE ACROSS NORTHERN COLORADO WEDNESDAY. MOISTURE AHEAD OF THIS SYSTEM WILL MOVE INTO WESTERN WYOMING EARLY THIS EVENING WITH LIGHT TO MODERATE SNOW PRODUCING IFR CONDITIONS AT KJAC AFTER 02Z. IFR CONDITIONS IN LIGHT SNOW WILL MOVE INTO THE NORTHERN BIGHORN BASIN...THE CODY FOOTHILLS AND THE UPPER GREEN RIVER BASIN AFTER MIDNIGHT TONIGHT AND THEN EAST OF THE DIVIDE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY AFTERNOON. A COLD FRONT WILL MOVE ACROSS WESTERN WYOMING BETWEEN 06Z AND 09Z WEDNESDAY MORNING AND BETWEEN 09Z AND 13Z EAST OF THE DIVIDE. NORTHWEST WINDS WILL GUST TO BETWEEN 25 AND 35 KT WEST OF THE DIVIDE WEDNESDAY AFTERNOON BEHIND THE COLD FRONT. NORTH WINDS WILL GUST TO BETWEEN 20 AND 30 KT AT KRIW...KLND AND KWRL WEDNESDAY AFTERNOON. FIRE WEATHER... SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT OVER WESTERN WYOMING TONIGHT AND WILL SPREAD TO AREAS EAST OF THE DIVIDE OVER PORTIONS OF CENTRAL WYOMING WEDNESDAY MORNING. THE AIRMASS WILL DRY OUT EAST OF THE DIVIDE THURSDAY ALONG WITH TEMPS RISING TO THE 40S TO NEAR 50. SOUTHWEST WINDS WILL INCREASE FROM RKS TO CPR THURSDAY. IN THE MEANTIME...SNOWFALL WILL INCREASE AGAIN IN WESTERN WYOMING THURSDAY AND THURSDAY NIGHT. A POTENTIAL MAJOR SNOWSTORM IS SLATED FOR MUCH OF WESTERN AND CENTRAL WYOMING FRIDAY NIGHT THROUGH SATURDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MDT WEDNESDAY FOR WYZ005-007-015-018>020-022. WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR WYZ001-013- 027. WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR WYZ012-023-024. && UPDATE...CHURCH SHORT TERM...LIPSON LONG TERM...AEM AVIATION...SMITH FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 916 PM MDT TUE MAR 31 2009 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 916 PM MDT TUE MAR 31 2009 ...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES IN EFFECT FOR THE FAR WESTERN VALLEYS AND MOUNTAINS TONIGHT THROUGH EARLY WEDNESDAY MORNING... ...A WINTER WEATHER ADVISORY IN EFFECT FOR PORTIONS OF CENTRAL WYOMING WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOWFALL CONTINUES TO IMPACT WESTERN WYOMING THIS EVENING. WITH ADDITIONAL STORM ACTIVITY UPSTREAM...ANTICIPATE ADDITIONAL SNOW AMOUNTS THAN PREVIOUSLY FORECASTED. THE WESTERN MOUNTAINS ARE LOOKING AT THE POTENTIAL FOR 12 TO 15 INCHES LOCALLY UP TO 18 INCHES. STAR VALLEY WILL SEE SNOWFALL OF WITH 5 TO 9 INCHES OF ACCUMULATION BY WEDNESDAY MORNING. JACKSON VALLEY...YELLOWSTONE NATIONAL PARK... AND SOUTHERN LINCOLN COUNTY WILL SEE ADVISORY SNOWFALL AMOUNTS OF 4 TO 6 INCHES IN THE VALLEYS. YELLOWSTONE WILL SEE 6 TO 10 INCHES IN THE MOUNTAINS...THOUGH A FEW AREAS MAY SEE ACCUMULATIONS AS HIGH AS 12 INCHES. ONGOING SNOWFALL WILL CREATE SNOWPACKED AND SLICK ROAD CONDITIONS ACROSS THE WEST. MOTORISTS...ESPECIALLY THOSE TRAVELING THROUGH MOUNTAIN PASSES SHOULD BE PREPARED FOR THESE CONDITIONS AND CHECK CURRENT ROAD REPORTS BEFORE LEAVING THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL FALL EAST OF THE DIVIDE WEDNESDAY MORNING THROUGH THE EARLY AFTERNOON ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS... THE LANDER FOOTHILLS...THE GREEN MOUNTAINS...THE RATTLESNAKE RANGE...THE SOUTHWEST BIGHORN BASIN...THE OWL CREEK AND BRIDGER MOUNTAINS AND NATRONA COUNTY. 3 TO 6 INCHES OF SNOW ARE EXPECTED IN THESE AREAS BY EARLY AFTERNOON WEDNESDAY. YET ANOTHER STORM SYSTEM IS EXPECTED TO SPREAD SNOW INTO WESTERN WYOMING THURSDAY WITH SNOW SPREADING EAST OF THE DIVIDE FRIDAY AFTERNOON THROUGH SATURDAY...AS UPSLOPE FLOW DEVELOPS. STAY TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157814, 157815.